Drought, Caddo
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Caddo forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.174, -98.375 (the zone’s center; the record gives no point)
Drier than normal conditions during the month of April led to expanding drought across portions of southern and west-central OK.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Drier than normal conditions during the month of April led to expanding drought across portions of southern and west-central OK.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 31, 9:49 PM CST, 2 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
1049 PM CDT Wed Mar 31 2021
...New AVIATION...
.SHORT TERM...
(This evening through Thursday)
Issued at 342 PM CDT Wed Mar 31 2021
Had a light freezing across the northwest one-quarter of Oklahoma
this morning, actually a hard freeze in a few spots. This potential
will spread to the east and south tonight and early Thursday morning
with light wind, dry air, and clear skies in place. This is where
the current freeze watch will be converted to a warning. A few
locations across northwest Oklahoma that froze this morning may have
another light freeze tonight, but will not be included in this
warning. Thinking is that this warning will cover locations that
have not recently seen a freeze (although a few locations across far
north-central Oklahoma saw a light freeze within the last 2 weeks).
With humidities forecast to stay less than 80-90 percent over a vast
majority of the region, we do not anticipate frost to be a major
player tonight. However, we will go ahead and include mention of for
frost where temperatures colder than 37F and RH values approaching
or exceeding 80 percent are forecast.
South winds will commence late tonight, especially across western
Oklahoma, and increase across the region tomorrow. This will be the
start of a warming trend with windy days and seasonably mild
nights.
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 342 PM CDT Wed Mar 31 2021
The dominant surface feature through middle of next week is the
broad surface high pressure system over the eastern CONUS, placing
our area under persistent southerly flow. A shortwave embedded
within the ridge aloft approaches and aids in the development of
a surface trough over the high plains, and the resulting
tightening of the pressure gradient produces breezy south winds
on Friday with gusts up to 30 mph for much of our CWA and 40 mph
gusts expected over far NW Oklahoma. With seasonable temperatures,
breezy winds, and low RH values of 25 to 30 percent, elevated
fire weather conditions are expected across north-central and
western Oklahoma on Friday; near critical fire weather conditions
are expected over northwest OK. Went with a chance for sprinkles
for a brief period after midnight on Friday for areas generally
along/east of I-35 as both the GFS/ECMWF suggest light
precipitation in this time frame due to isentropic lift, though
the signal is subtle.
Temperatures warm up over the weekend as the broad upper ridge
encompasses much of the CONUS and south winds bring in a warmer
and more moist air mass. The GFS has trended a bit slower with the
progression of the ridge, and the H850 thermal ridge doesn't seem
to reach our area until Wednesday. Opted to lower the maximum
temperatures into early next week just a bit with each day warmer
than the previous. The hottest day appears to be Wednesday, though
there are still model discrepancies with the timing of the next
cold front. The 12Z European suggests the cold front enters NW
Oklahoma late Tuesday before stalling or washing out, whereas the
GFS ushers in a stronger front Wednesday night. The long-term
period looks quite dry, but there is a slight chance for showers
and thunderstorms (mainly east of I-35) on Wednesday.
Thompson
&&
.AVIATION...
(06Z TAFS)
Issued at 1029 PM CDT Wed Mar 31 2021
The surface high pressure ridge covering the Plains and Midwest
will continue to shift slowly east. This will provide light and
variable winds overnight into early Thursday, but as the high
drifts east, winds at the surface will turn more southerly and
increase. The strongest winds will be in western Oklahoma.
Thursday night, winds above the surface will increase further,
probably causing some low-level wind shear in far northwest
Oklahoma.
CmS
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 34 63 41 66 / 0 0 0 0
Hobart OK 33 66 40 68 / 0 0 0 0
Wichita Falls TX 36 67 40 68 / 0 0 0 0
Gage OK 31 66 41 67 / 0 0 0 0
Ponca City OK 30 62 40 67 / 0 0 0 0
Durant OK 38 66 38 64 / 0 0 0 0
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning from 3 AM to 9 AM CDT Thursday for OKZ006>008-
011>013-018>020.
TX...None.
&&
SHORT TERM...11
LONG TERM....01
AVIATION...23Hazardous Weather Outlook National Weather Service Norman OK 1001 AM CDT Wed Mar 31 2021 OKZ004>048-050>052-TXZ083>090-011000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1001 AM CDT Wed Mar 31 2021 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Fire Weather... Breezy north winds combined with dry air could lead to elevated fire weather conditions across southern Oklahoma and western north Texas this afternoon. .Freeze... Temperatures at or below freezing will be possible late tonight into early Thursday morning across northern and central Oklahoma. Take steps to protect sensitive or tender vegetation. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Fire Weather... Increased fire weather conditions will be possible off and on into early next week with elevated conditions in western Oklahoma Thursday and near critical conditions on Friday. Elevated conditions will also be possible next Monday and Tuesday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
10 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, April 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956978, 956979, 956980, 956981, 956982, 956983, 956984, 956985, 956986, 956987.